Alert archive / Iowa / Wind Chill Advisories in 2022

Wind Chill Advisory 13, NWS Des Moines, IA

February 1, 20228 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Feb 1, 2022, 2:35 PM CST for 8 counties in Iowa. It took effect at Feb 2, 2022, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 1, 2022, 2:35 PM CST (20:35 UTC)
In effect from
Feb 2, 2022, 12:00 AM CST
Expired
Feb 2, 2022, 12:00 PM CST
In force
12 hr
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS43 KDMX 012035
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
235 PM CST Tue Feb 1 2022

...Bitter Cold Arrives Tonight and Wednesday Morning...

.A strong cold front has moved across Iowa this afternoon and will
continue to bring in Arctic air for the next several days. By
Wednesday morning, actual air temperatures will be in the single
digits across much of Iowa, with values below zero in far northern
Iowa. North to northwesterly wind gusts of 20 to 25 MPH will
continue overnight and into Wednesday morning. This combination
will lead to bitter wind chills across northwestern Iowa on
Wednesday morning. 

IAZ004>006-015-016-023>025-020445-
/O.NEW.KDMX.WC.Y.0013.220202T0600Z-220202T1800Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, and Belmond
235 PM CST Tue Feb 1 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of north-central and northwest Iowa.

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Krull

For more information from the National Weather Service visit
https://weather.gov/desmoines
4 follow-up statements
322 
WWUS43 KDMX 020250
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
850 PM CST Tue Feb 1 2022

...Bitter Cold Arrives Tonight and Wednesday Morning...

.A strong cold front has moved across Iowa this afternoon and
will continue to bring in Arctic air for the next several days.
By Wednesday morning, actual air temperatures will be in the
single digits across much of Iowa, with values below zero in far
northern Iowa. North to northwesterly wind gusts of 20 to 25 MPH
will continue overnight and into Wednesday morning. This
combination will lead to bitter wind chills across northwestern
Iowa on Wednesday morning.

IAZ004>006-015-016-023>025-021100-
/O.CON.KDMX.WC.Y.0013.220202T0600Z-220202T1800Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, and Belmond
850 PM CST Tue Feb 1 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of north-central and northwest Iowa.

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
170 
WWUS43 KDMX 020928
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
328 AM CST Wed Feb 2 2022

IAZ004>006-015-016-023>025-021730-
/O.NEW.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/
/O.CON.KDMX.WC.Y.0013.000000T0000Z-220202T1800Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, and Belmond
328 AM CST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills. Wind chills as low as 25 below zero. For the second 
  Wind Chill Advisory, very cold wind chills expected. Wind 
  chills as low as 30 below zero.

* WHERE...For the first Wind Chill Advisory, portions of north-
  central and northwest Iowa. For the second Wind Chill Advisory,
  portions of north and west-central Iowa

* WHEN...For the first Wind Chill Advisory, until noon CST 
  today. For the second Wind Chill Advisory, from midnight 
  tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ007-017-026>028-033>038-044>046-057-058-070-021730-
/O.NEW.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, 
Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, 
Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, 
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, and Atlantic
328 AM CST Wed Feb 2 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...Portions of north and west-central Iowa.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
024 
WWUS43 KDMX 021532
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
932 AM CST Wed Feb 2 2022

IAZ004>006-015-016-023>025-022345-
/O.CON.KDMX.WC.Y.0013.000000T0000Z-220202T1800Z/
/O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, and Belmond
932 AM CST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...

* WHAT...For the first Wind Chill Advisory, very cold wind 
  chills. Wind chills as low as 25 below zero. For the second 
  Wind Chill Advisory, very cold wind chills expected. Wind 
  chills as low as 30 below zero.

* WHERE...For the first Wind Chill Advisory, portions of north- 
  central and northwest Iowa. For the second Wind Chill 
  Advisory, portions of north and west-central Iowa.

* WHEN...For the first Wind Chill Advisory, until noon CST 
  today. For the second Wind Chill Advisory, from midnight 
  tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ007-017-026>028-033>038-044>046-057-058-070-022345-
/O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, 
Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, 
Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, 
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, and Atlantic
932 AM CST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Portions of north and west-central Iowa.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
401 
WWUS43 KDMX 021756
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1156 AM CST Wed Feb 2 2022

...Bitter Cold Subsiding this Morning but Another Round 
Tonight...

.Wind chill values across northern Iowa have warmed above 20
degrees below zero and will remain above wind chill advisory
criteria through the remainder of the daytime hours, allowing the
morning advisory to expire. Another round of wind chill advisory headlines
remain in place tonight, covering roughly the northwest half of 
the state. Wind chill values of 20 to 30 degrees below zero will 
the common. 

IAZ004>006-015-016-023>025-030200-
/O.EXP.KDMX.WC.Y.0013.000000T0000Z-220202T1800Z/
/O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, and Belmond
1156 AM CST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...
...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Much of the northwest half of the state.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ007-017-026>028-033>038-044>046-057-058-070-030200-
/O.CON.KDMX.WC.Y.0014.220203T0600Z-220203T1500Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, 
Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, 
Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Denison, 
Carroll, Jefferson, Audubon, Exira, Guthrie Center, Panora, 
Bayard, Casey, and Atlantic
1156 AM CST Wed Feb 2 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills to around 25
  below zero.

* WHERE...Much of the northwest half of the state.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

CURTIS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 11:37 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 1, 11:37 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1137 AM CST Tue Feb 1 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 417 AM CST Tue Feb 1 2022

Key Messages:

- Cold front arriving today
- Snow chances over south central Iowa tonight into early
  Wednesday.
- Snow chances decreasing beyond Wednesday morning.
- Wind Chills of 20 to 30 below possible Wed night and Thu night
  over parts of central and northern Iowa.

Trough of low pressure is moving through Iowa early this morning.
Temperatures are cooler but still mild behind this trough as
downslope warming is still ongoing. The main cold front has just
passed through Watertown and Huron, South Dakota and temperatures
have been falling steadily behind this front. Temperatures that were
in the 30s over central North Dakota last evening, are now in the
single digits. The cold front will reach north central Iowa around 8-
9 am and will move through the state through the day bringing
falling temperatures as it passes through. Gusty northwest winds
with gusts over 35 kts are occurring across South Dakota. There will
be a period of gusty winds into Iowa as well and could briefly
approach Wind Advisory for 1-2 hrs, especially over north central
Iowa this morning. There is a patch of stratus diving southeast
through Minnesota this morning.

The cold and snow potential are the two big weather stories upcoming
for the Midwest the next few days. Trends have continued a slight
southerly shift with the snow as the dry air from the approaching
Arctic High pressure is progged to be more robust over Iowa. The
greatest chance for snow over the forecast area will be tonight into
early Wednesday as the dry air won't be fully established yet and
there will be good isentropic ascent to help precipitation load any
dry air below for snow to occur. The dry air really begins to surge
south by 09z (3 am CST)and will begin to erode away any
precipitation. Some accumulations are likely towards Centerville and
Bloomfield and possible as far north as Ottumwa but it appears it
should remain at 2 inches or less. Do have low pops extending
further north to near Des Moines and the I-80 corridor to the east,
but any that is likely overdone. The second wave of snow that is
forecast for Wednesday and Thursday has taken a more significant
trend south as the upper wave is digging further south into Texas
and the moisture transport is shunted even further south. Have
maintained some pops for snow into far south central Iowa Wednesday
night but really expect these can be pulled in future forecast
updates.

The arrival of the Arctic cold is the other aforementioned story.
The main challenge will be periods of cloud cover that will have a
direct impact on temperatures. Expect an expansive cloud shield over
much of Iowa tonight and likely again Wednesday night though
certainly there will be chances for some clearing over far northern
Iowa. Finally, with everything trending south Thursday and Thursday
night, the Arctic High is moving through quicker Thursday night
leading to return flow for the area after midnight and likely the
arrival of some warm advection clouds. All in all, this Arctic
intrusion is not looking quite as cold as last week but still will
have lows below zero several nights over northern Iowa and there
still will likely be wind chill headlines Wednesday night and
Thursday night as wind chills dip into the 20 below to 30 below
range over the northern half.

After warm advection on Friday, another quickly hitting cold front
will move through by Friday night leading to another cold night.
Warm advection will immediately return on Saturday and will have
highs in the 20s and 30s for the weekend. The start of next week
looks a little warmer. Not significant winter systems appear to be
on the horizon in the extended though the temperature roller coaster
looks to continue into the second week of February.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1137 AM CST Tue Feb 1 2022

Wind likely to be the main challenge with generally VFR cigs and
some potential for brief reduction in vsby at KOTM. High pressure
continues to follow the front and brief burst of higher wind
gusts. Remainder of period expect a steady NNW flow of around
15kts gusts lower 20kts. Have trimmed snow chances southeast a bit
as track of lows continues to remain south and moisture aloft
will be battling dry air during the event. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, Feb 1, 3:34 AM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 AM CST Tue Feb 1 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 AM CST Tue Feb 1 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Accumulating snow is possible in far southern portions of Iowa
tonight. This may lead to hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating snow is possible in far southern portions of Iowa
Wednesday and Wednesday night. This may lead to hazardous travel
conditions.

Cold temperatures and bitter wind chills are forecast to return
Wednesday morning. This cold snap will continue through Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Bury/Donavon

Nearby

Wind Chill Advisories in Iowa, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.